Alert archive / Louisiana / Flash Flood Warnings in 2004

Flash Flood Warning 49, NWS Jackson, MS

June 2, 2004Franklin Parish, Richland Parish, Louisiana

NWS Jackson, MS issued this flash flood warning at Jun 2, 2004, 11:41 PM CDT for Franklin Parish, Richland Parish, Louisiana. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2004, 11:41 PM CDT (04:41 UTC)
Expired
Jun 3, 2004, 2:40 AM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Franklin Parish, LA, Richland Parish, LA

The radar

The Jackson/Brandon,MS radar (KDGX), 163 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 12:10 AM CDTFLASH FLOODRayville, LASTREET FLOODING AREA WIDE.
Jun 3, 12:10 AM CDTFLASH FLOODRayville, LASTREET FLOODING AREA WIDE.
Jun 3, 12:10 AM CDTFLASH FLOODWinnsboro, LA2 TO 3 FEET OF WATER OVER HIWAY 15 AND SEVERAL OTHER LOCAL ROADS.
Jun 3, 12:10 AM CDTFLASH FLOODWinnsboro, LA2 TO 3 FEET OF WATER OVER HIWAY 15 AND SEVERAL OTHER LOCAL ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 4.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2004-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1765 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2004-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1765 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 030442
FFWJAN
LAC041-083-030740-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1141 PM CDT WED JUN 2 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RICHLAND PARISH IN NORTHEAST LOUISIANA
  FRANKLIN PARISH IN NORTHEAST LOUISIANA

* UNTIL 240 AM CDT

* AT 1141 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN FROM 7 MILES NORTHEAST OF
  RAYVILLE TO 8 MILES SOUTH OF WINNSBORO...MOVING EAST AT 30 MPH.

RADAR ESTIMATED RAINFALL AMOUNTS OF BETWEEN TWO AND THREE INCHES 
HAVE FALLEN OVER MUCH OF THE AREA...WITH ANOTHER ONE TO TWO INCHES 
OF RAINFALL EXPECTED DURING THE NEXT THREE HOURS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

LAT...LON 3252 9188 3233 9199 3221 9195 3221 9188
          3215 9187 3198 9186 3191 9175 3200 9164
          3199 9154 3216 9151 3230 9157 3236 9151
          3258 9147 3258 9159 3262 9161 3256 9173

$$
2 follow-up statements
000 
WGUS74 KJAN 030626
FFSJAN
LAC041-083-030740-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
120 AM CDT THU JUN 3 2004

FLASH FLOOD WARNING REMAINS IN EFFECT FOR...

RICHLAND PARISH IN NORTHEAST LOUISIANA
FRANKLIN PARISH IN NORTHEAST LOUISIANA

UNTIL 240 AM CDT...


AT 120 AM CDT...RADAR INDICATED THAT A LARGE AREA OF MODERATE TO 
HEAVY RAIN WAS CONTINUING TO MOVE EAST ACROSS THE WARNING AREA. THE 
HEAVIER RAIN WILL PERSIST FOR ABOUT ANOTHER HALF HOUR BEFORE 
DIMINISHING. THERE ARE NUMEROUS REPORTS OF FLOODED ROADS AND THE 
ADDITIONAL RAIN WILL ONLY CREATE MORE RUN-OFF AND FLOOD PROBLEMS. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. 
TURN AROUND...DONT DROWN 


$$
000 
WGUS74 KJAN 030745
FFSJAN
LAC041-083-030815-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
239 AM CDT THU JUN 3 2004

FLASH FLOOD WARNING WAS ALLOWED TO EXPIRE AT 240 AM FOR...

RICHLAND PARISH IN NORTHEAST LOUISIANA
FRANKLIN PARISH IN NORTHEAST LOUISIANA

AT 240 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 
LIGHT TO MODERATE RAIN WAS EXITING RICHLAND AND FRANKLIN PARISHES IN 
NORTHEAST LOUISIANA. BETWEEN TWO AND FOUR INCHES OF RAIN HAS FALLEN 
DURING THE PAST FOUR HOURS AND CONTRIBUTED TO SEVERAL REPORTS OF 
FLASH FLOODING. WATER RUNOFF WILL CONTINUE TO OCCUR IN LOW LYING 
AREAS DURING THE NEXT HOUR. PERSONS TRAVELING THROUGH RICHLAND AND 
FRANKLIN PARISHES ARE ENCOURAGED TO AVOID WATER COVERED ROADWAYS. 
TURN AROUND DO NOT DROWN. 

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 10:30 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 2, 10:30 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1030 PM CDT WED JUN 2 2004

.DISCUSSION...A VERY WELL DEVELOPED MESOSCALE CONVECTIVE SYSTEM OVER
SOUTHERN ARKANSAS AND LOUISIANA IS CONTINUING A SOUTHEAST MOVEMENT
THROUGH THE PRIMARY AXIS OF MOISTURE/INSTABILITY. MID LEVEL VORTEX
ASSOC WITH THIS SYSTEM IS MOVING SLOWLY EAST OVER OVER EXTREME NE LA
AND WILL SUPPORT ENOUGH EASTWARD PROPAGATION TO ALLOW THE SYSTEM TO
AFFECT AREAS WEST OF INTERSTATE 55...WITH THE GREATEST RISK OF
DAMAGING WINDS LIMITED TO NE LA PARISHES AND THE SOUTHWEST CORNER OF
MS. HAVE ADJUSTED THE OVERNIGHT WEATHER/PRECIP FORECAST GRIDS TO
REFLECT THE LATEST TRENDS. EXPECT MOST WEATHER WILL OCCUR BEFORE 2
AM CDT.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

43/EC
Hazardous weather outlook, Jun 2, 8:42 PM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
842 PM CDT WED JUN 02 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
032121-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
842 PM CDT WED JUN 02 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND THURSDAY...

...THUNDERSTORMS...
SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR TONIGHT
ACROSS	SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND A LARGE
PORTION OF CENTRAL MISSISSIPPI...GENERALLY ALONG AND WEST OF A
LINE FROM JACKSON METRO TO BROOKHAVEN AS WELL AS  NORTH OF A
CARTHAGE TO DE KALB LINE. ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE ACROSS PORTIONS OF EASTERN MISSISSIPPI GENERALLY ALONG
AND EAST OF A LINE FROM CARTHAGE TO RALEIGH TO COLUMBIA.

A COMPLEX OF STRONG STORMS WERE ADVANCING SOUTHEAST
ACROSS SOUTHERN ARKANSAS INTO NORTHWEST LOUISIANA. ALSO
OTHER STRONG THUNDERSTORMS WERE NOTED ACROSS EXTREME NORTHERN
MISSISSIPPI. AN UPPER LEVEL WEATHER DISTURBANCE IN THE SOUTHERN
PLAINS	WILL ALSO  SWING  ACROSS THE REGION AND WILL PROVIDE
UPPER SUPPORT FOR THE STRONG CONVECTION. THIS WILL BE AIDED BY
THE REMNANTS OF A FRONT WHICH WILL HELP TO PROVIDE THE FOCUS FOR
STRONG THUNDERSTORMS  OVER THE REGION.	THIS ROUND OF STORMS
SHOULD MOVE THROUGH THE REGION BY DAYBREAK THURSDAY WITH ONLY
MINIMAL REDEVELOPMENT EXPECTED THURSDAY AFTERNOON.  THESE STORMS
WILL BEGIN TO AFFECT THE REGION FROM THE NORTHWEST AFTER 10 PM
THIS EVENING.

I THE MAIN RISK FROM STORMS WILL BE WIND GUSTS OF 70 MILES AN
HOUR AND HAIL TO THE SIZE OF GOLF BALLS WITH FREQUENT LIGHTNING
STRIKES AND VERY HEAVY DOWNPOURS. .

...FLOODING...
STRONG THUNDERSTORMS WILL PRODUCE LOCALIZED HEAVY RAINFALL
TONIGHT. MOST LOCATIONS SHOULD SEE LESS THAN 1 INCH OF ADDITIONAL
RAINFALL.  ONLY ISOLATED MINOR	PONDING OF WATER CAN BE  EXPECTED
ACROSS SOME ROADWAYS AND IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY...

...DAYS TWO AND THREE...THURSDAY NIGHT THROUGH SATURDAY NIGHT...
ADDITIONAL ROUNDS OF THUNDERSTORMS MAY DEVELOP FOR THURSDAY NIGHT
AND ON SATURDAY AS MORE UPPER LEVEL DISTURBANCES REACH THE LOWER
MISSISSIPPI VALLEY.  THE POSITION OF THE SURFACE FRONTAL REMNANTS
IS VERY QUESTIONABLE AT THIS TIME. THE MOST LIKELY AREA TO BE
AFFECTED WILL BE REFINED IN LATER OUTLOOKS.

...DAYS FOUR THROUGH SEVEN...SATURDAY NIGHT THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF HAZARDOUS WEATHER
OPERATIONS...MAY BE NECESSARY FOR TONIGHT ACROSS THE REGION. THEY
MAY ALSO
BE NEEDED FOR A FEW HOURS AT A TIME FOR LATE THURSDAY THROUGH
SATURDAY BUT IS NOT EXPECTED FOR THE PERIOD SUNDAY THROUGH NEXT
WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 2, 11:36 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1136 PM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1120 PM     TSTM WND DMG     MANGHAM                 32.31N 91.78W
06/02/2004                   RICHLAND           LA   LAW ENFORCEMENT

            TREES DOWN IN THE MANGHAM COMMUNITY WITH ONE TREE
            REPORTED DOWN ON A HOUSE. REPORTED BY RICHLAND PARISH
            SHERIFFS DEPARTMENT.

&&

XXX
Local storm report, Jun 2, 11:40 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1140 PM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1120 PM     TSTM WND DMG     BASKIN                  32.26N 91.75W
06/02/2004                   FRANKLIN           LA   LAW ENFORCEMENT

            TREES DOWN IN BASKIN. REPORTED BY FRANKLIN PARISH
            SHERIFFS DEPARTMENT.

&&

XXX

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 9:43 PM CDTSevere Thunderstorm WarningJANMorehouse77 min
Jun 2, 10:28 PM CDTSevere Thunderstorm WarningJANRichland62 min
Jun 2, 10:48 PM CDTSevere Thunderstorm WarningJANFranklin57 min
Jun 2, 11:00 PM CDTSevere Thunderstorm WarningJANMorehouse60 min
Jun 2, 11:02 PM CDTSevere Thunderstorm WarningJANCatahoula58 min
Jun 2, 11:23 PM CDTSevere Thunderstorm WarningJANMadison77 min
Jun 2, 11:30 PM CDTSevere Thunderstorm WarningJANRichland30 min
Jun 2, 11:30 PM CDTSevere Thunderstorm WarningJANTensas60 min
Jun 2, 11:42 PM CDTSevere Thunderstorm WarningJANConcordia58 min
Jun 2, 11:44 PM CDTSevere Thunderstorm WarningJANFranklin46 min
Jun 3, 12:00 AM CDTSevere Thunderstorm WarningJANCatahoula20 min
Jun 3, 12:25 AM CDTFlash Flood WarningJANTensas3 hr

Nearby

Flash Flood Warnings in Louisiana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.